Minnesota, 2019Lakeshore Flood and Heavy Snow in Minnesota, December 1 to 2, 2019
December 1 to 2, 2019 · NWS DLH · 9 events in 9 counties and zones
A slow moving and powerful winter storm spread snow across the Northland starting the evening of the 29th and brought a few waves of snow into the afternoon of the 30th. The low then deepened and passed to the south of the region, bringing heavy snowfall and high winds the evening of the 30th into the morning of the 1st.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving and powerful winter storm spread snow across the Northland starting the evening of the 29th and brought a few waves of snow into the afternoon of the 30th. The low then deepened and passed to the south of the region, bringing heavy snowfall and high winds the evening of the 30th into the morning of the 1st. A sustained 10 hour period of blizzard conditions was observed in the Twin Ports with widespread snowfall totals of 6 to 12 inches. Heavier amounts to around 2 feet fell downwind of the head of Lake Superior and along the South Shore. Additionally, lakeshore flooding occurred in the Duluth area with a prolonged period of northeast winds pushing water up onto shore and waves causing beach erosion along Park Point.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Nov 30, 11:41 PM CST, 19 minutes earlier.
Area forecast discussion, Nov 30, 11:41 PM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1141 PM CST Sat Nov 30 2019
.SHORT TERM...(This evening through Sunday night)
Issued at 401 PM CST Sat Nov 30 2019
Forecast is in great shape. Deformation zone precipitation was
moving into the southern portion of the forecast area this
afternoon. This has led to moderate to heavy snow lifting north from
central Minnesota and central Wisconsin into the area. Some very
light freezing rain, or sleet, and graupel is possible yet this
afternoon. A light glaze of ice may also occur. Best opportunity for
near blizzard to blizzard conditions in the warning is from now to
12Z Sunday. Lake effect processes will be underway and combine with
a tight pressure gradient to create these conditions. Temps will
remain fairly steady through the night. The Winter Storm and
Blizzard Warnings remain on track. Models are in excellent agreement
through Sunday. This winter storm moves off to the east through the
day allowing dry high pressure to build across the region through
the day. A clearing trend will occur from northwest to southeast as
much drier air arrives. Still breezy though as the pressure gradient
takes some time to loosen its grip. Max temps will be about 5
degrees cooler on Sunday.
.LONG TERM...(Monday through Saturday)
Issued at 231 PM CST Sat Nov 30 2019
Mainly quiet weather with a few weak shortwave troughs and mostly
seasonable temperatures expected in the long term following a snowy
week.
On Sunday night, the low pressure system that is currently bringing
heavy snow to the region will move off to the east, leaving behind
developing high pressure, light northerly winds, and mostly clear
skies. This will create ideal radiational cooling conditions,
especially with a fresh snowpack. Went on the lower end of guidance
which brings single digits above zero and a few single digits below
zero to northern Minnesota. Would not be surprised to see a few lows
a bit colder than that.
Winds become southerly with 850-mb WAA on Monday which will bring
high temperatures in the mid 20s on Monday, lows in the teens Monday
night, and highs in the upper 20s Tuesday. Partly cloudy skies
Monday with increasing clouds Monday night and Tuesday as a weak
shortwave trough swings across the Canadian border. There could be a
few very light snow showers or flurries Monday night associated with
this, but not anticipating any accumulation.
Wednesday looks to be the warmest of the week with highs in the low
30s under a broad upper level ridging pattern.
On Thursday, another weak upper level trough will move through
northern Minnesota. Models disagree precip-wise, with the ECMWF
suggesting some light snowfall for northern Minnesota while the
Canadian keeps precipitation in Canada and the GFS is dry. A cold
front will follow the trough's passage and bring Friday high
temperatures down into the lower 20s.
High pressure will follow Friday night into Saturday. A trough may
move through and bring some light snowfall to the area Saturday
night into Sunday, though models differ on timing and placement of
precipitation.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1140 PM CST Sat Nov 30 2019
Low pressure was centered in central Iowa late this evening and is
forecast to move east to the Wisconsin and Illinois border by 12Z
Sunday then to the eastern Michigan/southern Lake Huron area by
00Z Monday. Widespread snow, heavy at times, will continue tonight
but then decrease from northwest to southeast late tonight into
Sunday, lingering longest over northern Wisconsin. Widespread
IFR/MVFR ceilings will occur, with the visibility from a half to 2
miles for most areas. Areas around Lake Superior, especially KDLH
will remain at a quarter mile for much of the night then slowly
improve. Ceilings will lift as well from northwest to southeast on
Sunday with VFR conditions at most areas by Sunday evening.
Winds will gradually veer to northerly tonight into Sunday and
they will also decrease on Sunday. Strong winds with gusts of 40
knots will remain possible around Lake Superior into Sunday
morning.
&&
.MARINE...
Issued at 654 PM CST Sat Nov 30 2019
East to northeast winds will continue tonight with frequent gales
of 35 to 45 knots and some storm force gusts around 50 knots
expected as well. The highest wind will be in the Twin Ports area
tonight. The strong winds are the result of strong low pressure
near the Iowa, Nebraska, and South Dakota border this evening that
will move east to northeast across Wisconsin tonight with it
continuing east on Sunday. The persistent wind will cause waves
to build to 10 to 16 feet with a few around 20 feet. The wind
will slowly veer to north Sunday and gradually diminish. A Storm
Warning is in effect for the Twin Ports area with Gale Warnings
for the rest of the nearshore waters. The stronger winds and
higher waves will last longest along the South Shore. The Gale and
Storm Warnings will likely need to be followed up by Small Craft
Advisories for later Sunday morning into Sunday night.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 25 25 6 22 / 100 100 0 0
INL 16 23 2 27 / 40 0 0 0
BRD 24 26 3 24 / 100 100 0 0
HYR 27 30 5 24 / 100 100 0 0
ASX 27 31 13 28 / 100 100 0 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning until noon CST Sunday for WIZ001>004-
006>009.
Lakeshore Flood Warning until 6 PM CST Sunday for WIZ001.
Lakeshore Flood Warning until 10 PM CST Sunday for WIZ003-004.
MN...Winter Storm Warning until noon CST Sunday for MNZ010>012-018-
019-021-025-026-033>036-038.
Blizzard Warning until noon CST Sunday for MNZ020-037.
Lakeshore Flood Warning until 6 PM CST Sunday for MNZ037.
LS...Gale Warning until noon CST Sunday for LSZ121-146>148.
Storm Warning until 9 AM CST Sunday for LSZ144-145.
Gale Warning until 9 AM CST Sunday for LSZ140>143.
&&
SHORT TERM...GSF
LONG TERM...JS
AVIATION...Melde
MARINE...MeldeHazardous weather outlook, Nov 30, 3:19 PM CST, 8 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
319 PM CST Sat Nov 30 2019
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
319 PM CST Sat Nov 30 2019
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...This afternoon and Tonight
A potentially historic winter storm will pass through the region
through Sunday, bringing heavy accumulating snow, strong east
winds, and the potential for lakeshore flooding. Snowfall rates of
1 to 2 inches per hour will be possible near Lake Superior through
the night. Storm total snowfall between 10 to 20 inches will be
possible, with locally higher amounts near Lake Superior due to
lake enhancement. There will be a sharp snowfall gradient along
the Borderland region with ranges from 1 to 10 inches possible in
a short distance. Strong east winds gusting to 45 mph are expected
along the North Shore which will lead to blizzard conditions. A
Blizzard Warning remains in effect for the Duluth area north along
the North Shore, including Two Harbors and Silver Bay. A Winter
Storm Warning remains in effect for the remaining portions of the
Northland. Strong east winds will transport water into Western
Lake Superior. This will lead to large waves over far western Lake
Superior and combined with the high water levels will likely lead
to lakeshore flooding for the Twin Ports and from Ashland to
Saxon Harbor. A Lakeshore Flood Warning remains in effect through
late Sunday afternoon.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Lakeshore Flood Warnings will continue for the Twin Ports and from
Ashland to Saxon Harbor through Sunday afternoon, and for the
shoreline of Ashland and Iron counties through Sunday evening.
.SPOTTER INFORMATION STATEMENT...
Snow spotters are requested to report their snowfall measurements
to the National Weather Service.
LSZ121-140>148-011030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
319 PM CST Sat Nov 30 2019
This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.
.DAY ONE...This afternoon and Tonight
Strengthening northeasterly winds will lead to gale-force gusts
of 35 to 45 knots across western Lake Superior. This will support
large waves of 10 to 18 feet or larger along the North Shore.
There could even be some localized storm-force gusts possible
along the far western arm of Lake Superior near the Twin Ports
area.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Gale-force gusts between 35 to 40 knots will continue into
Sunday, particularly along the South Shore of western Lake
Superior. Winds will gradually weaken and turn northerly Sunday
afternoon. While the winds will diminish, waves could remain large
and hazardous to smaller vessels into Sunday evening.
GSF
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
In the hours before
Local storm report, Nov 30, 10:25 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1025 PM CST SAT NOV 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HEAVY SNOW NWS DULUTH 46.84N 92.21W
11/30/2019 M12.5 INCH ST. LOUIS MN OFFICIAL NWS OBS
4 INCHES SINCE 8PM.
&&Local storm report, Nov 30, 10:28 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1028 PM CST SAT NOV 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HEAVY SNOW 2 SSW ELY 47.88N 91.87W
11/30/2019 M4.0 INCH ST. LOUIS MN TRAINED SPOTTER
&&Local storm report, Nov 30, 10:48 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1048 PM CST SAT NOV 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HEAVY SNOW 1 NW CHISHOLM 47.50N 92.89W
11/30/2019 M6.3 INCH ST. LOUIS MN TRAINED SPOTTER
&&Local storm report, Nov 30, 10:59 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1059 PM CST SAT NOV 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1043 PM HEAVY SNOW CLOQUET 46.72N 92.46W
11/30/2019 E13.0 INCH CARLTON MN PUBLIC
&&Local storm report, Nov 30, 11:02 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1102 PM CST SAT NOV 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM HEAVY SNOW 4.1 ENE CORNUCOPIA 46.88N 91.02W
11/30/2019 M14.5 INCH BAYFIELD WI TRAINED SPOTTER
6.5 SINCE 800PM.
&&Local storm report, Nov 30, 11:16 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1116 PM CST SAT NOV 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM NON-TSTM WND DMG 1 SSW LESTER PARK 46.83N 92.03W
11/30/2019 ST. LOUIS MN PUBLIC
LARGE PINE TREE OVER LONDON RD. AT 47TH.
&&Lakeshore Flood, Southern St. Louis / Carlton
- When
- December 1, 12:00 AM CST to December 2, 12:00 AM CST
- Where
- Southern St. Louis / Carlton forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 47.091, -92.569 (the zone’s center; the record gives no point)
A prolonged period of strong northeast winds pushed water on shore in the Canal Park area leading to flooding there and along Harbor Drive, closing the street, on the harbor side of Canal Park. Access to Park Point was closed at the Aerial Lift Bridge for a period due to deep water at the foot of the approach. Eventually, limited access was provided to residents of Park Point. Additionally, beach erosion from the waves was widespread along Park Point.
Heavy Snow, Koochiching
- When
- December 1, 12:00 AM CST to 8:00 AM CST
- Where
- Koochiching forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.245, -93.783 (the zone’s center; the record gives no point)
Heavy Snow, Northern St. Louis
- When
- December 1, 12:00 AM CST to 8:00 AM CST
- Where
- Northern St. Louis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.590, -92.461 (the zone’s center; the record gives no point)
Heavy Snow, Northern Cook / Northern Lake
- When
- December 1, 12:00 AM CST to 10:00 AM CST
- Where
- Northern Cook / Northern Lake forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.670, -90.975 (the zone’s center; the record gives no point)
Heavy Snow, Northern Itasca
- When
- December 1, 12:00 AM CST to 7:00 AM CST
- Where
- Northern Itasca forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.510, -93.632 (the zone’s center; the record gives no point)
Heavy Snow, Northern Cass
- When
- December 1, 12:00 AM CST to 10:00 AM CST
- Where
- Northern Cass forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.950, -94.325 (the zone’s center; the record gives no point)
Heavy Snow, Southern Itasca
- When
- December 1, 12:00 AM CST to 8:00 AM CST
- Where
- Southern Itasca forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.510, -93.632 (the zone’s center; the record gives no point)
Heavy Snow, Northern Aitkin
- When
- December 1, 12:00 AM CST to 11:00 AM CST
- Where
- Northern Aitkin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.608, -93.415 (the zone’s center; the record gives no point)
Heavy Snow, Southern Aitkin
- When
- December 1, 12:00 AM CST to 11:00 AM CST
- Where
- Southern Aitkin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.608, -93.415 (the zone’s center; the record gives no point)
- Lakeshore Flood
- Flooding along the shore of one of the Great Lakes or another large lake.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in California, December 1 to 2, 20191 death · $50,000 · 3 events
- Ice Storm in Maryland, December 1, 201910 injured · 1 event
- Winter Storm and Lakeshore Flood in Wisconsin, December 1, 2019$85,000 · 25 events
- Ice Storm in Michigan, December 1, 2019$110,000 · 3 events
- Debris Flows and Flooding in California, December 1 to 5, 201954 kt wind · 52 events
- Winter Storm in Michigan, December 1, 2019$100,000 · 2 events
- Blizzard and Winter Storm in Nebraska, December 1, 2019$50,000 · 10 events
- Heavy Snow and Winter Weather in New York, December 1 to 3, 201927 events
- Winter Storm and Winter Weather in Vermont, December 1 to 2, 2019$30,000 · 3 events
- Winter Storm in South Dakota, December 1, 201924 events
- Winter Storm and Winter Weather in South Dakota, December 1, 201922 events
- Debris Flow and Heavy Snow in California, December 1 to 3, 201920 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865450, 865541, 865542, 865543, 865544, 865545, 865546, 865547, 865548.